Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 32, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 1, 2019, 2:07 PM CDT for Des Moines County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2019, 2:07 PM CDT (19:07 UTC)
- Expired
- Jun 1, 2019, 4:27 PM CDT
- In force
- 2 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
County Des Moines County, IA
The radar
The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
066 WGUS53 KDVN 011907 FFWDVN IAC057-020300- /O.NEW.KDVN.FF.W.0032.190601T1907Z-190602T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Quad Cities IA/IL 207 PM CDT Sat Jun 1 2019 ...FLASH FLOOD EMERGENCY FOR DOWNTOWN BURLINGTON, IOWA... The National Weather Service in the Quad Cities has issued a * Flash Flood Warning for... South central Des Moines County in southeastern Iowa... * Until 1000 PM CDT Saturday. * At 153 PM CDT, local law enforcement reported failure of the temporary flood protection at 4th and Washington streets. Flash flooding is already occurring. THIS IS A FLASH FLOOD EMERGENCY FOR downtown Burlington This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW! PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. This is an extremely dangerous and life-threatening situation. Do not attempt to travel unless you are fleeing an area subject to flooding or under an evacuation order. && LAT...LON 4078 9111 4082 9112 4082 9110 4078 9109 $$ 08
2 follow-up statements
542 WGUS73 KDVN 012001 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 301 PM CDT Sat Jun 1 2019 IAC057-020300- /O.CON.KDVN.FF.W.0032.000000T0000Z-190602T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Des Moines IA- 301 PM CDT Sat Jun 1 2019 ...THIS IS A FLASH FLOOD EMERGENCY FOR BURLINGTON IOWA... ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY FOR SOUTH CENTRAL DES MOINES COUNTY... At 220 PM CDT, city of Burlington officials confirmed the failure of the temporary flood protection in downtown Burlington. The failure occurred on the south end of the temporary protection near the lift station. Areas affected are generally along and east of third street to the river. Flash flooding is already occurring. The area affected is 4 to 6 blocks of downtown Burlington. The city asks that businesses check their basements for flooding. THIS IS A FLASH FLOOD EMERGENCY FOR downtown Burlington. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW! PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. This is an extremely dangerous and life-threatening situation. Do not attempt to travel unless you are fleeing an area subject to flooding or under an evacuation order. && LAT...LON 4078 9111 4082 9112 4082 9110 4078 9109 $$ 08
164 WGUS73 KDVN 012127 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 427 PM CDT Sat Jun 1 2019 IAC057-012135- /O.CAN.KDVN.FF.W.0032.000000T0000Z-190602T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Des Moines IA- 427 PM CDT Sat Jun 1 2019 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL DES MOINES COUNTY IS CANCELLED... Water levels have stabilized behind the temporary flood protection and are no longer rising. The area is now covered by the long term major river flooding. Please continue to heed any remaining road closures. LAT...LON 4078 9111 4082 9112 4082 9110 4078 9109 $$ 08
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 12:34 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 1, 12:34 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1234 PM CDT Sat Jun 1 2019 ...18z AVIATION UPDATE... .SYNOPSIS... Issued at 303 AM CDT Sat Jun 1 2019 Low pressure was located over eastern Minnesota and Wisconsin. Winds locally were out of the southwest, maintaining the mild temps in the mid 60s to lower 70s. It was also fairly humid with dewpoints in the 60s. It has been dry so far tonight, but there is a chance for scattered showers, or an isolated storm, across the north into early this morning. && .SHORT TERM...(Today and Tonight) ISSUED AT 303 AM CDT Sat Jun 1 2019 Today Overview: There is a Slight risk for severe thunderstorms between 3 PM and 6 PM along and to the SE of a line from Galena, IL to Fairfield, IA and a Marginal risk to the NW. The HREF mean has 2000-2500 J/kg of SBCAPE and 35-40 kts of deep layer shear, which could support a few supercells if storms form. The primary threats are damaging winds, large hail, and frequent lightning. Storm coverage will probably be scattered at best with some potential for upscale growth into line segments along the extreme eastern and southeastern fringes of the CWA. For this reason, held chances for rain at 40-50% for a large portion of the outlook area. Recent runs of the HRRR, HREF, and 3 km NAM have been taking the strongest storm clusters, per updraft helicity swaths, slightly to the northeast and southwest of the CWA, largely missing the area. If these trends continue, may need to lower chances for showers and storms even more. Tonight A cool and much drier post-frontal air mass will take hold with temps bottoming out in the upper 40s NW to mid 50s SE. .LONG TERM...(Sunday through Friday) ISSUED AT 303 AM CDT Sat Jun 1 2019 Northwest flow is forecast across the region through at least midweek. Midweek weak ridging builds into the area. No significant waves are forecast until the end of next week. However with the northwest flow expect ripples through the flow to affect the area and lead to showers and thunderstorms next week. Overall the long term looks to be filled with beautiful sensible weather. Sunday, highs in the upper 60s to low 70s, with clear skies and dewpoints in the 40s to low 50s looks to be a splendid day to do something outside. Through Monday and Tuesday, temperatures begin to increase each day but remain in the 70s through these days. Tuesday the first of the weak waves is forecast to move into the area. Showers and thunderstorms become almost daily chances from this point on in the long term period. Throughout this period CAPE/shear space suggests multicell or pulse storms. Weaker deep layer shear means that overall severe threat would be tied to CAPE more than shear. The signal for severe weather through this period is weak. That said as we get closer to each day, I would think that forecast skill will improve for severe weather as mesoscale forcings will drive thunderstorm production. Overall, blended dewpoints look to remain in the 60s through the period. This means that plentiful moisture will exist for heavy rain from any storm that develops. As far as heavy rain in the sense of what we have had the last few weeks, the overall pattern does not support that. We are more likely to have more scattered heavy rain events, that may impact smaller portions of the river basins. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) ISSUED AT 1229 PM CDT Sat Jun 1 2019 Upper level wave and associated sfc frontal system passing acrs eastern IA this afternoon, with mainly VFR level clouds and veering sfc wind profiles to the west at 10-15 KTs. However, the watch will continue for isolated to scattered thunderstorm development mainly from 2-6 PM in the VCNTY of the TAF sites, with some of them possibly being strong with hail and gusty winds. A few of the latest convective allowing Hi-Res models suggest that most of the storms may fire northeast or south of most of the TAF sites this afternoon, with DBQ having the best chance of a storm in the VCNTY closer to the main sfc low. But with uncertainty on coverage and occurrence, will go with VCNTY through late afternoon or early evening at most of the TAF sites. Clearing with northwest winds tonight into Sunday morning behind a cool frontal passage. ..12.. && .HYDROLOGY... Issued at 1042 AM CDT Sat Jun 1 2019 A levee breech on the Missouri side of the Mississippi River has allowed a significant amount of water to empty from the main river channel up through Keokuk IA. That both lowered stages at Keokuk through Gregory Landing but has closed two county roads in Clark county Missouri. For the main tributary rivers in the area the La Moine and Green rivers are falling in Illinois. The Rock is nearing a crest at Joslin while continuing to slowly rise at Moline. Both Joslin and Moline are expected to crest this afternoon or tonight. In Iowa a secondary pulse of water will push the Wapsipinicon river near Dewitt slightly higher today before falling tonight. The Cedar, North Skunk and Skunk rivers continue to fall. Upstream of Coralville the Iowa river at Marengo is near crest. Downstream of Coralville the Iowa river at Oakville is near crest with other locations slowly falling. Rainfall over the next 24 hours will be scattered and should generally be 0.25 inch or less. Very localized amounts of 0.5 to 1 inch may occur in the stronger storms. The areal flooding is slowly improving. Henderson county in Illinois and Henry county in Iowa continue to report numerous road closures and the warnings will be extended into Monday. Hancock county in Illinois and Clark county in Missouri report much improved conditions and those warnings will be allowed to expire today. The levee breach on the Green river near Deer Grove continues to affect mainly Ag land in the advisory area. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...Gibbs AVIATION...12 HYDROLOGY...08
Hazardous weather outlook, Jun 1, 3:50 AM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 350 AM CDT Sat Jun 1 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-020900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 350 AM CDT Sat Jun 1 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a slight risk for severe thunderstorms south of a Galena, Illinois to Fairfield, Iowa line between 2 PM and 6 PM. However, storm coverage is expected to be relatively low for most of the outlook area. The primary risks are damaging winds, large hail, and frequent lightning. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms are possible Tuesday through Friday. It is too soon to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Uttech/Gibbs
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 2:40 PM CDT | Special Weather Statement | DVN | Johnson | 35 min |
| Jun 1, 5:08 PM CDT | Special Weather Statement | DVN | Dubuque, Jackson | 22 min |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.